New York, 2024

Damaging Wind in New York, August 2, 2024

August 2, 2024 · NWS BGM · 1 event in 1 county or zone

An upper level disturbance over Central PA fueled a large cluster of showers and embedded thunderstorms which pivoted northward into an unstable environment over the Southern Tier of NY. Locally heavy rainfall accompanied the thunderstorms, and one storm in Tioga County became severe producing damaging wind gusts that knocked down a large tree, which destroyed a chicken coop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance over Central PA fueled a large cluster of showers and embedded thunderstorms which pivoted northward into an unstable environment over the Southern Tier of NY. Locally heavy rainfall accompanied the thunderstorms, and one storm in Tioga County became severe producing damaging wind gusts that knocked down a large tree, which destroyed a chicken coop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 1:03 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 2, 1:03 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
203 PM EDT Fri Aug 2 2024

.SYNOPSIS...
Areas of showers and thunderstorms will increase in coverage
this afternoon and early evening, tapering off overnight.
Locally heavy rainfall will be possible. Scattered showers and
thunderstorms will return on Saturday, but will not be as
widespread. Warm and humid conditions will persist through the
weekend, but cooler temperatures are expected by Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
203 PM Update...

Shortwave trough over central PA is helping to maintain a fairly
well organized convective complex which is beginning to pivot
into NEPA. While the heaviest rainfall associated with the
organized complex will likely stay over NEPA and into the
Catskills, additional scattered thunderstorms are expected to
develop across the wider area, especially favoring the Southern
Tier counties in NY and areas east of I-81, where instability is
greatest. However, a secondary area of concern will be north of
the MCV where heavier precip may hang back across the Finger
Lakes this evening.

Heavy rainfall is the main hazard, as a broad area of PWAT
values of 1.7 to 1.9 inches stretches across the region.

Precip will mostly diminish overnight, and with partial
clearing expected, widespread fog is expected to develop,
lingering into the morning hours Saturday.

Another round of showers and thunderstorms is expected Saturday
starting late in the morning or early in the afternoon, as the
main shortwave trough currently over Indiana shears out across
the area. A weak surface trough will extend across the area,
roughly along I-81, with precip most favored to its east. Weaker
forcing and weaker instability will favor less-organized
convection, but localized heavy rainfall will continue to be the
main hazard.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
255 AM Update...

An upper-level trough will push through the region Saturday night
and into Sunday. A surface front will also slowly sweep through.
Warm, moist air will provide plenty of fuel for showers and and
afternoon thunderstorms. MLCAPE values are modeled to be 1000 to
1500 J/kg Sunday afternoon, but shear looks to be weak at only 15 to
20 kts. Based on this, chances of strong thunderstorms is low. PWATs
will peak around 2 inches Saturday night and early Sunday so the
main concern will be heavy rain showers. These higher PWATs will be
along the frontal boundary, so conditions would be improving through
the daytime hours on Sunday. Some localized hydro issues cannot be
ruled out, but that will be fully dependent on what happens leading
up this forecast period.

Surface high pressure builds into the region Sunday night, bringing
a break to the showers. Another surface front approaches from the
north Sunday night, so there may be some showers and isolated
thunderstorms in the Tug Hill and far northern areas of the Finger
Lakes.

Lows both Saturday and Sunday night will be in the 60s. The second
half of the weekend ends on the warm side as highs will be in the
80s. Humid conditions will also be present as dewpoints will be in
the upper 60s and low 70s. Heat index values will peak 90 in valley
locations.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
255 AM Update...

The aforementioned front that will be north of the region Sunday
night will move through the region Monday to start the week. This
front will bring another round of showers and thunderstorms. A broad
upper-level trough will set up over the Northeast. Weaker waves will
swing through the region, each bringing a chance for showers and
afternoon thunderstorms Tuesday and into Wednesday. Late in the week
remains uncertain as our weather will depend on what happens with
the tropical system that has yet to develop. Model guidance keeps it
far off the coast and around the DELMARVA area by Thursday as an
organized system. That would be close enough to push moisture into
the region and support additional showers.

Monday will be the last day in the 80s as cooler air fills in behind
the departing front leading to highs only reaching the 70s the rest
of the week. Nightly temperatures will be in the 50s and 60s
throughout this period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected through the morning between 12Z and 18Z.
Widespread showers and thunderstorms develop after 18Z. We've
included TEMPO groups at all terminals starting between 19Z to
21Z depending on the terminal, which timing will likely have to
be better fine-tuned for the 18Z package when we're closer to
the onset of the event. There's a good chance all terminals
will see a storm within their specific TEMPO group.

After around 02/03Z, showers will taper off and both cigs and
vsbys will begin to deteriorate, with guidance hitting heavy on
thick fog development overnight at all terminals. For now, TEMPO
groups have been added since confidence is relatively high, but
timing will likely shift around in the next few TAF packages.

.Outlook...

Friday night Through Sunday...Scattered showers and
thunderstorms along with associated restrictions.

Monday and Tuesday...Mainly VFR; low chance of showers and
thunderstorms and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH
NEAR TERM...MPH
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...KL
Hazardous weather outlook, Aug 2, 2:48 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
348 AM EDT Fri Aug 2 2024

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-030800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
348 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hot and humid weather continues today with peak heat indices well
into the 90s for the valley locations.

Scattered showers and storms with heavy rainfall expected today. Any
slow-moving and/or training showers and storms may produce heavy
downpours that could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and storms for Saturday. Any slow-moving and/or
training showers and storms may produce heavy downpours that could
lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 1:20 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
220 PM EDT Fri Aug 2 2024

NYZ022>024-055-056-PAZ038>040-043-044-047-048-072-022030-
Steuben-Schuyler-Chemung-Tioga-Broome-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
220 PM EDT Fri Aug 2 2024

...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND GUSTY
WINDS THIS AFTERNOON IN NORTHEAST PA AND THE SOUTHERN TIER OF
NY...

Showers and embedded thunderstorms with locally heavy rainfall
and gusty winds will move across northeast Pennsylvania and
the southern tier of central New York from mid to late afternoon.

Thunderstorms will be capable of producing locally heavy rainfall
that could cause urban and poor drainage flooding. Thunderstorms
also could produce gusty winds to 50 mph.

If are outdoors be prepared to take shelter if a storm
approaches. If you are driving this afternoon, watch out for
ponding on roadways. Never drive through flooded roadways.

NICOSIA

The radar

The Binghamton radar (KBGM), 18 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
August 2, 1:37 PM EST
Where
Tioga County, 0.69 mi N of Campville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.090, -76.150

Strong thunderstorm winds knocked down a large tree that fell onto and destroyed a chicken coop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207962.